Journal Information
Vol. 36. Issue. 6.November - December 2016
Pages 583-722
Vol. 36. Issue. 6.November - December 2016
Pages 583-722
Letter to the Editor: Brief clinical experiences
DOI: 10.1016/j.nefroe.2017.01.002
Open Access
Reaction to synthetic membranes in hemodialysis
Reacción a membranas sintéticas en hemodiálisis
Visits
...
Silvia González Sanchidrián
Corresponding author
silvia_goz@hotmail.com

Corresponding author.
, Pedro Jesús Labrador Gómez, Jesús Pedro Marín Álvarez, María Carmen Jiménez Herrero, Inés Castellano Cerviño, Sandra Gallego Domínguez, José María Sánchez-Montalbán, Javier Deira Lorenzo, Elena Davin Carrero, Santiago Polanco Candelario, Juan Ramón Gómez-Martino Arroyo
Servicio de Nefrología, Hospital San Pedro de Alcántara, Complejo Hospitalario de Cáceres, Cáceres, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

Although the incidence of hypersensitivity reactions in haemodialysis (HD) is low and their severity varies, these reactions are not rare and can be lethal.1 Recently several cases associated with the use of synthetic membranes have been reported.2 These reactions are either mild to moderate, with minimal clinical repercussions that go unnoticed, or severe with a wide range of symptoms which could prove lethal.1,2

We report the case of an 80-year-old man with chronic kidney disease of vascular aetiology, receiving treatment with HD since January 2016.

The patient is an ex-smoker with a personal history of hypertension, hypercholesterolaemia, hyperuricaemia, anaemia and hyperparathyroidism secondary to kidney disease, intermittent claudication, chronic obstructive pulmonary disease, depressive syndrome and treated lentigo maligna. Although the patient has no allergic history, he does have a dermatological history of sebaceous hyperplasia and lichenoid pityriasis treated with paraben- and cortisone-free moisturising lotions.

On treatment with manidipine, bisoprolol, torasemide, allopurinol, ezetimibe/simvastatin, paricalcitol, calcifediol, sevelamer carbonate, salmeterol/fluticasone, amitriptyline, erythropoietin and intravenous iron sucrose.

The patient has a poorly developed left humeral-cephalic arteriovenous fistula, and is dialysed through a permanent right jugular catheter.

He began conventional HD due to uraemic symptoms. Ultrapure water and a gamma-sterilised polyethersulfone dialyser with high permeability (Phylther-LF21SD®) were used. In the first HD session, the patient presented with severe bronchospasm with hypotension and desaturation at the beginning of the session. High-flow oxygen therapy, hydrocortisone and bronchodilators were prescribed: the symptoms gradually disappeared within a few minutes of administration, without interrupting the HD session.

No wheezing was observed in the lung auscultation and no condensation was noticed on the chest X-ray. The electrocardiogram and laboratory tests, which included leukocyte and platelet counts, myocardial damage enzymes and acute-phase reactants, were normal.

The bronchospasm symptoms reappeared in successive sessions, although they were milder and gradually disappeared with oxygen therapy. The patient's symptoms were attributed to an intercurrent episode of upper respiratory tract infection. After the first month, the HD sessions were followed by dyspnoea and bronchospasm after the session: the episodes gradually increased in severity and duration. At the beginning of each dialysis, the patient presented with desaturation, excessive sweating, tachypnoea and blood pressure >200/100mmHg; before the session, blood pressure was 130/80mmHg. Premedication was prescribed with hydrocortisone, intravenous methylprednisolone, antihistamines and inhaled bronchodilators, with the patient being asymptomatic and normotensive at the end of the sessions.

On suspecting an adverse reaction to the dialyser, we switched to steam-sterilised polysulfone and PVP membranes (Helixona-FX80®), but the patient presented with the same symptoms. We then changed the anticoagulation regimen, suspended iron therapy, and prepared the patient by administering abundant serum, but the episodes continued. No eosinophilia, increased IgE or anti-heparin antibodies were observed, while cultures of the dialysis fluid and endotoxins were negative. The material used was free of ethylene oxide and latex. There were no other cases in the unit.

We finally decided to replace the synthetic membranes with a cellulose triacetate dialyser (Sureflux®-21L, Nipro). Since then the patient has not experienced any similar events.

The case reported falls within the type A anaphylactic hypersensitivity reactions (not measured by IgE), because of the time of onset, i.e. within the first few minutes of HD after the blood had come into contact with the components of the extracorporeal circuit, and the type of symptoms.3 Other causes of anaphylactic reaction such as endotoxin retro-filtration,4 hypersensitivity to iron,5 anti-heparin antibodies,6 sterilisation methods7,8 or use of angiotensin-converting enzyme inhibitors9 were ruled out. The reaction was attributed to the blood coming into contact with synthetic materials.

Interestingly, although the patient initially presented with a classic triad with severe symptoms, in successive sessions the symptoms were mild and went unnoticed. Although the reaction was subsequently repeated with greater severity and duration in each dialysis, with a potential increase in severity, the symptoms disappeared in all cases after the first 90–120min of each session, without interrupting the dialysis treatment.

As in other published cases, respiratory symptoms were the most common, with all symptoms disappearing after substituting the synthetic dialyser with a cellulose triacetate one.2,10 This material causes fewer hypersensitivity reactions, probably due to a lower activation of the platelet membrane receptor (GpIIb/IIIa), with less alteration of the aggregation, although the mechanisms involved are still unclear.2

We report our experience with a case of hypersensitivity to synthetic dialysers with a peculiar clinical course, which included episodes of different severity, which is why it went unnoticed. Because of the potential life-threatening risk involved in this type of reaction, we emphasise the importance of suspecting them when the clinical symptoms or course are unusual.

Conflicts of interest

The authors declare no potential conflicts of interest related to the content of this article.

References
[1]
M.A. Álvarez-Lara, A. Martín-Malo, P. Aljama.
Reacciones de hipersensibilidad en hemodiálisis.
Nefrología, 12 (1992), pp. 194-201
[2]
R.J. Sánchez-Villanueva, E. González, S. Quirce, R. Díaz, L. Álvarez, D. Menéndez, et al.
Reacciones de hipersensibilidad a membranas sintéticas de hemodiálisis.
[3]
M.A. Álvarez-Lara, A. Martín-Malo.
Hipersensibilidad a membranas sintéticas de hemodiálisis, ¿un problema emergente?.
[4]
R. Bigazzi, M. Atti, G. Baldari.
High-permeable membranes and hypersensitivity-like reactions: role of dialysis fluid contamination.
Blood Purif, 8 (1990), pp. 190-198
[5]
B. Michael, D.W. Coney, S. Fishbane, V. Folkert, R. Lynn, A.R. Nissenson, et al.
Sodium ferric gluconate complex in hemodialysis patients: adverse reactions compared to placebo and iron dextran.
Kidney Int, 61 (2002), pp. 1830-1839
[6]
Y. Berkun, Y.S. Aviv, L.B. Schwartz, M. Shalit.
Heparin-induced recurrent anaphylaxis.
Clin Exp Allergy, 34 (2004), pp. 1916-1918
[7]
T.F. Muller, M. Seitz, I. Eckle, H. Lange, G. Kolb.
Biocompatibility differences with respect to the dialyzer sterilization method.
Nephron, 78 (1998), pp. 139-142
[8]
E.E. Golli-Bennour, B. Kouidhi, M. Dey, R. Younes, C. Bouaziz, C. Zaied, et al.
Cytotoxic effects exerted by polyarylsulfone dialyser membranes depend on different sterilization processes.
Int Urol Nephrol, 43 (2011), pp. 483-490
[9]
G. Schulman, R. Hakim, R. Arias, M. Silverberg, A.P. Kaplan, L. Arbeit.
Bradykinin generation by dialysis membranes: possible role in anaphylactic reaction.
J Am Soc Nephrol, 3 (1993), pp. 1563-1569
[10]
J.A. Martín-Navarro, M.J. Gutiérrez-Sánchez, V. Petkov-Stoyanov.
Hipersensibilidad a membranas sintéticas de hemodiálisis.

Please cite this article as: González Sanchidrián S, Labrador Gómez PJ, Marín Álvarez JP, Jiménez Herrero MC, Castellano Cerviño I, Gallego Domínguez S, et al. Reacción a membranas sintéticas en hemodiálisis. Nefrologia. 2016;36:707–709.

Copyright © 2016. Sociedad Española de Nefrología
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.